Alert archive / Hawaii / High Wind Watches in 2011
High Wind Watch 1, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind watch at Jan 6, 2011, 3:08 PM HST for Hawaii County, Hawaii. It took effect at Jan 7, 2011, 12:00 PM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 6, 2011, 3:08 PM HST (01:08 UTC)
- In effect from
- Jan 7, 2011, 12:00 PM HST
- Expired
- Jan 7, 2011, 9:55 AM HST
- In force
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
585 WWHW70 PHFO 070108 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 308 PM HST THU JAN 6 2011 ...STRONG AND COLD WEST WINDS TO DEVELOP OVER THE BIG ISLAND SUMMITS FRIDAY AFTERNOON... .OVERVIEW...A VIGOROUS LOW ALOFT PASSING NORTH OF THE STATE WILL PRODUCE STRONG AND COLD WESTERLY WINDS ACROSS THE BIG ISLAND SUMMITS AS EARLY AS FRIDAY AFTERNOON. HIZ028-071415- /O.NEW.PHFO.HW.A.0001.110107T2200Z-110109T0400Z/ BIG ISLAND SUMMITS- 308 PM HST THU JAN 6 2011 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON. * TIMING...STRONG AND GUSTY WESTERLY WINDS WILL DEVELOP FRIDAY AFTERNOON AND WILL INCREASE FRIDAY NIGHT. * WINDS...WESTERLY WINDS 0F 45 MPH OR MORE WITH GUSTS TO 60 MPH ARE POSSIBLE. * IMPACTS...OPERATORS OF HIGH PROFILE VEHICLES SHOULD DRIVE WITH CAUTION...AND VISITORS TO THE SUMMITS SHOULD PREPARE FOR HIGH WINDS AND COLD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ WROE
2 follow-up statements
516 WWHW70 PHFO 071325 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 325 AM HST FRI JAN 7 2011 ...STRONG AND COLD WEST WINDS TO DEVELOP OVER THE BIG ISLAND SUMMITS THIS AFTERNOON... .OVERVIEW...A VIGOROUS LOW ALOFT PASSING NORTH OF THE STATE WILL PRODUCE STRONG AND COLD WESTERLY WINDS ACROSS THE BIG ISLAND SUMMITS AS EARLY AS THIS AFTERNOON. HIZ028-080230- /O.CON.PHFO.HW.A.0001.110107T2200Z-110109T0400Z/ BIG ISLAND SUMMITS- 325 AM HST FRI JAN 7 2011 ...HIGH WIND WATCH REMAINS IN EFFECT FROM NOON HST TODAY THROUGH SATURDAY AFTERNOON... A HIGH WIND WATCH REMAINS IN EFFECT FROM NOON HST TODAY THROUGH SATURDAY AFTERNOON. * BEGINNING EARLY THIS AFTERNOON...WEST WINDS 45 TO 50 MPH... WITH GUSTS UP TO 55 MPH. HIGH WIND WATCH WINDS ARE EXPECTED TO BEGIN EARLY THIS AFTERNOON. * TIMING...STRONG AND GUSTY WESTERLY WINDS WILL DEVELOP FRIDAY AFTERNOON AND WILL INCREASE FRIDAY NIGHT. * WINDS...WESTERLY WINDS 0F 45 MPH OR MORE WITH GUSTS TO 60 MPH ARE POSSIBLE. * IMPACTS...OPERATORS OF HIGH PROFILE VEHICLES SHOULD DRIVE WITH CAUTION...AND VISITORS TO THE SUMMITS SHOULD PREPARE FOR HIGH WINDS AND COLD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
580 WWHW70 PHFO 071955 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 955 AM HST FRI JAN 7 2011 ...STRONG AND COLD WEST WINDS TO DEVELOP OVER THE BIG ISLAND SUMMITS THIS EVENING... .OVERVIEW...A VIGOROUS LOW ALOFT PASSING NORTH OF THE STATE WILL PRODUCE STRONG AND COLD WESTERLY WINDS ACROSS THE BIG ISLAND SUMMITS TONIGHT. ALTHOUGH WINDS ARE EXPECTED TO DECREASE ON SATURDAY...WINDY CONDITIONS WILL PERSIST THROUGH SATURDAY NIGHT. HIZ028-080900- /O.UPG.PHFO.HW.A.0001.110107T2200Z-110109T0400Z/ /O.NEW.PHFO.HW.W.0001.110108T0400Z-110108T1600Z/ BIG ISLAND SUMMITS- 955 AM HST FRI JAN 7 2011 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...COLD WEST WINDS WILL INCREASE ACROSS THE SUMMITS THIS AFTERNOON...WITH HIGH WINDS RAPIDLY STRENGTHENING DURING THE EARLY EVENING. * WINDS...WESTERLY WINDS 0F 40 TO 50 MPH WITH GUSTS TO 60 MPH ARE EXPECTED BY THIS EVENING. * IMPACTS...OPERATORS OF HIGH PROFILE VEHICLES SHOULD DRIVE WITH CAUTION...AND VISITORS TO THE SUMMITS SHOULD PREPARE FOR HIGH WINDS AND COLD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ WROE
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Jan 6, 10:00 AM HST, 5 hours 8 minutes earlier.
Area forecast discussion, Jan 6, 10:00 AM HST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST THU JAN 6 2011 .SYNOPSIS... A WEAKENING COLD FRONT...CURRENTLY DRAPED ACROSS MAUI COUNTY...WILL STALL NEAR THE BIG ISLAND TONIGHT. NORTHERLY WINDS AND A COOL... RATHER DRY AIR MASS WILL SETTLE OVER THE SMALLER ISLANDS TONIGHT. A SURFACE LOW AND STRONG LOW ALOFT WILL PASS NORTH OF THE ISLANDS FRIDAY AFTERNOON AND NIGHT...BRINGING NORTHWESTERLY WINDS AND A SLIGHT CHANCE OF THUNDERSTORMS. A SOMEWHAT DRY WESTERLY FLOW WILL PREVAIL DURING THE WEEKEND...FOLLOWED BY INCREASING SOUTHWESTERLY WINDS SUNDAY NIGHT AHEAD OF A COLD FRONT THAT WILL AFFECT THE STATE MONDAY. && .DISCUSSION... A WEAK AND SHALLOW COLD FRONT DROPPED OVER THE NORTHERN END OF THE ISLAND CHAIN OVERNIGHT AND IS CURRENTLY DRAPED OVER MAUI COUNTY. GENERALLY MODEST RAINFALL...ROUGHLY FROM 0.25 TO 0.75 OF AN INCH... WAS MEASURED ACROSS NORTHERN EXPOSURES AND MAUKA PORTIONS OF KAUAI AND OAHU...THOUGH A COUPLE OF STANDOUTS ON KAUAI TOPPED 1 INCH. MODERATE AND COOL NORTHERLY POST-FRONTAL WINDS WILL KEEP CLOUDS HUNG UP ALONG NORTHERN EXPOSURES OF THESE ISLANDS THROUGH EARLY AFTERNOON WITH LITTLE ADDITIONAL RAINFALL EXPECTED...WHILE SOUTHERN SHORES EXPERIENCE ABUNDANT SUNSHINE. THE FRONT WILL FOLLOW A SIMILAR SCRIPT ON MAUI COUNTY...WHERE GRADUAL CLEARING IS IN STORE LATE THIS AFTERNOON. ON THE BIG ISLAND...CLEAR MORNING SKIES WILL GIVE WAY TO AFTERNOON CLOUDS AND SHOWERS WITH BUILDING NORTHERLY WINDS AS THE WEAKENING FRONT STALLS. RAINFALL WILL BE MODEST. A COOL NORTHERLY FLOW WILL PERSIST TONIGHT...WHILE THE STALLED AND DISSIPATING FRONT PROVIDES A BETTER CHANCE FOR RAINFALL ALONG NORTHERN EXPOSURES OF THE BIG ISLAND. ON THE SMALLER ISLANDS...CLOUD COVER WILL INCREASE OVERNIGHT WITH LITTLE RAINFALL EXPECTED. AN UNSTABLE NORTHWESTERLY FLOW WILL DEVELOP ON FRIDAY...BRINGING A SLIGHT CHANCE FOR THUNDERSTORMS WHILE RAINFALL TOTALS OVERALL WILL REMAIN LIGHT. THE UPPER TROUGH DRIVING THE FRONT CURRENTLY OVER THE STATE WILL LIFT OUT TO THE NORTHEAST LATER TODAY AND TONIGHT...BUT A STRONG WEST PACIFIC JET STREAM WILL SEND SOME ENERGY SOUTHWARD... CARVING OUT A DEEP AND COLD LOW AT THE SURFACE AND ALOFT THAT WILL PASS 350 MILES NORTH OF THE STATE FRIDAY AFTERNOON AND NIGHT. VERY COLD 500 MB TEMPERATURES OF -15 TO -19 C WILL DESTABILIZE THE ATMOSPHERE...THOUGH MOISTURE WILL BE LACKING. AFTER MUCH DIGGING INTO THE ARCHIVES BY OUR SCIENCE OFFICER HERE AT THE NWS...A SIMILAR SCENARIO OF A STRONG COLD UPPER LOW AND COOL...RATHER DRY SURFACE CONDITIONS WAS FOUND TO AFFECT THE ISLANDS ON JANUARY 31 1985. A SINGLE SATELLITE IMAGE FROM THAT TIME FRAME SHOWS SCATTERED LOW TOPPED THUNDERSTORMS OVER THE ISLANDS. SO...WITH HISTORY ON OUR SIDE THE FORECAST FOR A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING REMAINS. A RATHER DRY WESTERLY FLOW WILL DEVELOP ON SATURDAY AND PERSIST INTO SUNDAY AS THE COLD UPPER LOW LIFTS OUT TO THE NORTHEAST. SHOWERS WILL BE LIGHT AND ISOLATED. WINDS WILL VEER OUT OF THE SOUTHWEST AND INCREASE LATE SUNDAY AS ANOTHER FRONT APPROACHES FROM THE NORTHWEST. A PAIR OF FRONTS WILL PASS OVER THE STATE NEXT WEEK. THE FIRST IS DUE ON MONDAY...FOLLOWED BY A PERIOD OF FAIR WEATHER TUESDAY AND WEDNESDAY. ANOTHER FRONT IS FORECAST TO ARRIVE WEDNESDAY NIGHT OR THURSDAY. CONSIDERABLE UNCERTAINTY REMAINS AS TO THE EXACT TIMING OF THESE FEATURES. && .AVIATION... WITH THE FRONT PASSING OVERHEAD...AIRMET SIERRA REMAINS IN EFFECT FOR MT OBSC ACROSS MAUI AND LANAI THROUGH NOON. LOOK FOR IMPROVING CONDITIONS THEREAFTER. THE UPPER TROUGH DRIVING THE FRONT IS PRODUCING MODERATE TURB ABOVE FL230...WHICH IS COVERED BY AIRMET TANGO. EXPECT TANGO TO BE CANCELLED THIS AFTERNOON. && .MARINE... SIGNIFICANT WAVE HEIGHT AT THE WAIMEA BUOY IS RUNNING BETWEEN 8 AND 9 FT AT 14 SECONDS...LARGE ENOUGH TO PRODUCE SURF AROUND THE ADVISORY LEVEL FOR MOST NORTH AND WEST FACING SHORES TODAY. SEE THE SURF ZONE FORECAST PRODUCT FOR ADDITIONAL DETAILS ON UPCOMING SWELLS. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-KOHALA. && WROE
In the hours before
Local storm report, Jan 6, 1:12 PM HST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
112 PM HST THU JAN 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM HIGH SURF KAILUA-KONA 19.64N 155.99W
01/06/2011 HAWAII HI COUNTY OFFICIAL
BIG ISLAND COUNTY OFFICIALS REPORT BEACH CLOSURES FROM
HIGH SURF FROM MAGIC SANDS NORTH TO MAHUKONA
&&
DWROEThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 4:05 PM HST | Small Craft Advisory | HFO | 47 hr | |
| Jan 7, 9:55 AM HST | High Wind Warning | HFO | Hawaii | 18 hr |
Nearby
High Wind Watches in Hawaii, 2011Every high wind watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.